Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

What does numbness in the hands and tongue indicate?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 10406 Questions
Question
I am a 65 year old female. In the past two months I've been experiencing progressive numbness and tingling in my left hand. Initially, the numbness was just in the tip of my thumb; now it is my thumb, index and middle finger and progressing down my hand. Additionally, I've noticed the same in my right hand but localized in my thumb and index finger. Finally in the last week I've been experiencing similar numbness on the tip of my tongue.
Tue, 22 May 2018 in General Health
 
 
Answered by Dr. Michelle Gibson James 1 hour later
Brief Answer:
may be peripheral neuropathy

Detailed Answer:
HI, thanks for using healthcare magic

Numbness and other altered sensations are due abnormal function of the nerves in the particular area.
This is called neuropathy.

It can be temporary or permanent and there are different possible causes.

Some of the more common causes are--(1) vitamin b12 and folate deficiency
(2)Diabetes
(3)trauma to the nerves eg arthritis of the neck or shoulders can compress or cause changes to the nerves to the hands
(4)abnormal levels of vitamin b6
(5)thyroid disease
(6)liver or kidney disease
(7)infection such as shingles
(8)exposure to toxins
(9)neurological conditions such as stroke
(10)autoimmune diseases such as ms

An x ray of the neck and shoulders and blood tests (Eg thyroid hormone levels, kidney and liver screen, screen for diabetes, complete blood count, vitamin levels) would be needed for assessment.

In some persons, the symptoms stop on their own

If they continue or worsen, you would need assessment.

There are medications that can help reduce numbness and other altered sensations.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor